Dysphagia in the setting of left ventricular assist device hemolysis.
A 69-year-old man with advanced heart failure treated with a continuous-flow left ventricular assist device presented for evaluation of dark urine and severe dysphagia. Because of evidence of ongoing intravascular hemolysis with device dysfunction, there was a clinical suspicion for pump thrombosis. He had progressive end-organ dysfunction and was therefore treated with tissue plasminogen activator with prompt resolution in hemolysis and dysphagia. Although symptoms of smooth muscle dystonia could represent worsening heart failure in the setting of device failure, the observation may also be related to intravascular hemolysis as described in the prototypic hemolytic disease, paroxysmal nocturnal hemoglobinuria.
Mentz, RJ; Schlendorf, K; Hernandez, AF; Milano, CA; Felker, GM; Blue, LJ; Schroder, JN; Rogers, JG; Patel, CB
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)